Thunderstorm Wind, Mercer
- When
- August 2, 3:45 PM CST to 3:55 PM CST
- Where
- Mercer County, 2.44 mi ESE of Hazen
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.290, -101.580
A short wave impulse advecting east across central North Dakota maintained an area of showers and embedded thunderstorms. There were two reports of severe thunderstorm wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A short wave impulse advecting east across central North Dakota maintained an area of showers and embedded thunderstorms. There were two reports of severe thunderstorm wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 2, 1:50 PM CST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 250 PM CDT THU AUG 2 2012 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT. THE MAIN FORECAST CONCERN WILL BE THE CHANCE OF THUNDERSTORMS. AFTERNOON RADAR MOSAIC SHOWS SHOWERS AND A FEW THUNDERSTORMS ACROSS PARTS OF EASTERN MONTANA AND FAR WESTERN NORTH DAKOTA. A FEW STRONG STORMS HAVE BEEN SEEN ACROSS PARTS OF EASTERN MONTANA WHERE 100MB MLCAPE VALUES OF 1000-1500 J/KG ARE IN PLACE. EARLIER...THE STORMS WEAKENED A BIT AS THEY MOVED EAST...BUT THAT TREND MAY NOT LAST WITH INCREASING INSTABLITY ACROSS PARTS OF WESTERN NORTH DAKOTA. THUNDERSTORMS WILL CONTINUE TO DEVELOP/MOVE OUT OF EASTERN MONTANA TONIGHT IN ADVANCE OF AN UPPER LOW CURRENTLY LOCATED ACROSS PARTS OF ALBERTA. SOME OF THE THUNDERSTORMS COULD BE SEVERE...ESPECIALLY IN WESTERN PARTS OF NORTH DAKOTA WHERE THE INSTABILITY WILL BE THE GREATEST. THE LOW LEVEL JET IS EXPECTED TO INCREASE TONIGHT...WITH THE NOSE OF THE JET PUSHING INTO PARTS OF SOUTHERN NORTH DAKOTA LATE TONIGHT. THIS SHOULD HELP KEEP THUNDERSTORMS GOING THROUGH THE OVERNIGHT HOURS...HOWEVER THE STORMS MAY DIMINSIH TO SOME DEGREE FRIDAY MORNING AS THE LOW LEVEL JET BEGINS TO WEAKEN. AS THE UPPER LOW MOVES SOUTHEAST TONIGHT INTO FRIDAY...IT WILL PUSH A COLD FRONT ACROSS THE REGION. THE FRONTAL POSITION WILL A KEY FACTOR IN DETERMINGING WHERE ADDITIONAL CONVECTION WILL FIRE ON FRIDAY AFTERNOON. PRESENTLY IT APPEARS THE BOUNDARY SHOULD BE SOMEWHERE FROM NEAR ROLLETTE-WISHEK BY EARLY AFTERNOON. THIS WILL CONFINE THE MAIN SEVERE WEATHER THREAT TO THE EASTERN PART OF THE FORECAST AREA...AND THIS IS IN LINE WITH THE CURRENT SPC DAY 2 OUTLOOK. .LONG TERM...SATURDAY THROUGH NEXT THURSDAY... THE EXTENDED PERIOD BEGINS WITH A SECONDARY COLD FRONT ADVECTING SOUTH ACROSS THE NORTHERN PLAINS AND A STRONG UPPER LEVEL LOW PROPAGATING EAST FROM EASTERN NORTH DAKOTA INTO WESTERN MINNESOTA. WRAP AROUND PRECIPITATION...ESPECIALLY ACROSS THE NORTH...SATURDAY MORNING LOOKING MORE AND MORE LIKELY WITH MODELS DEVELOPING A DECENT TROWAL WRAPPING AROUND THE LOW AND PUNCHING SOUTH FROM SOUTH CENTRAL CANADA INTO NORTHERN NORTH DAKOTA. MODELS DO DIFFER ON THE MAGNITUDE OF THIS FEATURE ALONG WITH THE EASTWARD PROPAGATION OF THE UPPER LOW. WILL KEEP LIKELY POPS NORTH WHERE MODELS SEEM TO BEST AGREE ON WITH LESSER CHANCES FARTHER SOUTH DUE TO MORE UNCERTAINTY. WILL CONTINUE WITH ALL SHOWERS AND NO THUNDER SATURDAY DAYTIME WITH LITTLE IF ANY CAPE STILL DEPICTED BY GUIDANCE. CLOUDS...PRECIP...AND STRONG CAA ASSOCIATED WITH THE LOW WILL KEEP HIGHS COOL SATURDAY AND WELL BELOW AVERAGE...FROM AROUND 70 TO 75 MOST LOCATIONS. SOME LOCATIONS MAY STRUGGLE TO BREAK 65 DEPENDING ON THE DURATION OF CLOUD COVER AND PRECIPITATION. BREEZY AS WELL ACROSS THE CWA BUT AT THIS TIME IS EXPECTED TO BE BELOW WIND ADVISORY CRITERIA AS THE PRESSURE GRADIENT FORCING DOES NOT LOOK TOO IMPRESSIVE. HIGH PRESSURE BUILDING INTO THE DAKOTAS IN THE LOWS WAKE WILL QUICKLY DRY THINGS OUT SATURDAY NIGHT WITH DRY CONDITIONS PERSISTING THROUGH SUNDAY NIGHT. LOWS SUNDAY MORNING WILL BE RELATIVELY CHILLY THANKS TO THE EXPECTED CLEAR SKIES AND LIGHT WINDS ASSOCIATED WITH THE SFC HIGH...FROM THE MID 40S TO LOW 50S. SURFACE HIGH PRESSURE MOVES EAST SUNDAY RESULTING IN INCREASING RETURN FLOW/WAA. HIGHS SUNDAY SHOULD BE ABOUT 10-15 DEGREES WARMER THAN SATURDAY. NORTHWESTERLY FLOW ALOFT IS STILL DEPICTED NEXT WEEK MON-THURS WITH THE UPPER RIDGE STRETCHED OUT ACROSS THE ROCKIES AND A LONG WAVE TROUGH OFF TO OUR EAST. THIS SHOULD KEEP THE REAL WARM AIR WEST AND SOUTH OF THE STATE WITH HIGHS AND LOWS NEAR NORMAL. MODELS DO TRY TO MOVE THE RIDGE FARTHER EAST MID WEEK...WHICH WOULD PRODUCE A SLIGHT WARMING TREND TO ABOVE NORMAL TEMPERATURES. WILL ALSO MAINTAIN A DRY FORECAST MOST PERIODS MONDAY-THURSDAY. MODELS ARE KEYING IN ON A SUBTLE IMPULSE CUTTING ACROSS THE NORTHERN PLAINS TUESDAY/TUESDAY NIGHT...SO OPTED TO KEEP THE ALLBLEND GUIDANCE OF SLIGHT CHANCE POPS WEST TUESDAY DAYTIME...AND AREA WIDE TUESDAY NIGHT. WHILE IT IS POSSIBLE ANOTHER WEAK EMBEDDED WAVE IN NORTHWEST FLOW ALOFT COULD DEVELOP ISOLD-SCT SHOWERS/THUNDER...TOO UNCERTAIN RIGHT NOW TO INTRODUCE ANY OTHER WEATHER INTO THE FORECAST. && .AVIATION...SURFACE HIGH PRESSURE WILL CONTINUE TO MOVE EAST TODAY AS LOW PRESSURE DEVELOPS INTO THE WESTERN DAKOTAS LATER THIS AFTERNOON...AND INTO THE CENTRAL DAKOTAS TONIGHT. VFR CONDITIONS WILL CONTINUE THIS AFTERNOON FOR MOST LOCATIONS ALONG WITH LIGHT AND VARIABLE WINDS. INCREASING CLOUDS WEST ALONG WITH SCATTERED SHOWERS AND THUNDERSTORMS NOW THROUGH 00Z...INCLUDING KISN AND KDIK. MVFR OR LOWER CIGS/VIS POSSIBLE WITH ANY SHRA/TSRA WHICH PASSES OVER A TERMINAL. CLOUDS WILL CONTINUE TO INCREASE CENTRAL AND EAST LATE TODAY INTO TONIGHT AS THE SURFACE LOW MOVES INTO THE REGION. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP NEAR THE SURFACE LOW AS WELL WITH POSSIBLE MVFR AND LOWER CIGS/VIS FOR KMOT...KBIS AND KJMS THIS EVENING THROUGH THE OVERNIGHT. WILL CONTINUE THE MENTION OF VCTS/VCSH DUE TO THE SCT NATURE OF THE PRECIPITATION. WILL ISSUE TEMPO GROUPS AS NEEDED. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CK LONG TERM/AVIATION...NH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 334 PM CDT THU AUG 2 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-032045- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 334 PM CDT THU AUG 2 2012 /234 PM MDT THU AUG 2 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ACROSS EASTERN MONTANA AND WESTERN NORTH DAKOTA WILL MOVE EAST TONIGHT. SOME OF THE STORMS COULD BE SEVERE...WITH THE MAIN THREATS EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW STRONG STORMS MAY LINGER INTO FRIDAY MORNING...WITH SEVERE THUNDERSTORMS AGAIN POSSIBLE BY FRIDAY AFTERNOON...PRIMARILY EAST OF A LINE FROM RUGBY TO LINTON. THE MAIN THREATS ARE EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT. SOME ACTIVATION IS ALSO POSSIBLE FRIDAY AFTERNOON EAST OF A LINE FROM RUGBY TO LINTON. IF SEVERE WEATHER DEVELOPS...PLEASE CALL THE BISMARCK NATIONAL WEATHER SERVICE OFFICE AT 1-800-247-0212 WITH YOUR REPORT. CK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 326 PM CDT THU AUG 2 2012 NDZ018-019-022130- DUNN-MERCER- 226 PM MDT THU AUG 2 2012 ...STRONG THUNDERSTORM OVER DUNN COUNTY IN WESTERN NORTH DAKOTA... AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL DUNN COUNTY...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 45 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS CAN BE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MARSHALL... HALLIDAY... DODGE... GOLDEN VALLEY... ZAP... BEULAH... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. HEINERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 403 PM CDT THU AUG 2 2012 NDZ018>021-033-034-041-042-044-022200- ADAMS-DUNN-GRANT-HETTINGER-MCLEAN-MERCER-MORTON-OLIVER-STARK- 403 PM CDT THU AUG 2 2012 ...STRONG THUNDERSTORMS OVER SOUTHWEST NORTH DAKOTA MOVING EAST INTO SOUTH CENTRAL NORTH DAKOTA... AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTHEASTERN DUNN COUNTY TO CENTRAL ADAMS COUNTY...MOVING EAST AT 25 MPH. WINDS UP TO 50 MPH HAVE BEEN REPORTED WITH THIS AREA OF SHOWERS AND THUNDERSTORMS. IN ADDITION...PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH ANY STRONGER STORMS. LOCATIONS IMPACTED INCLUDE... INDIAN HILLS RECREATION AREA... BURT... GOLDEN VALLEY... HEBRON... BENTLEY... ZAP... NEW LEIPZIG... WHITE SHIELD... DAKOTA WATERS RECREATION AREA... GLEN ULLIN... BEULAH BAY RECREATION AREA... BEULAH... HEART BUTTE DAM... ELGIN... EMMET... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. HEINERT
The Bismarck radar (KBIS), 85 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
2 thunderstorm wind. Local standard time, as filed.
An estimated severe thunderstorm wind gust was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390817, 390818.